845 Johns Hopkins Dr., Suite B
Greenville, NC 27834
Phone: 252-689-6303
Fax: 252-689-6304

Facebook

HYPOGLYCEMIA

Hypoglycemia or low blood glucose is a frequent complication among people with diabetes treated with insulin and some oral diabetic medications. It can result from taking too much medication, inadequate food intake, poor timing of medications with food, exercise without medication adjustments, pregnancy, breastfeeding or drinking alcohol.

Mild to moderate hypoglycemic symptoms include shakiness, sweating, fast heart rate, pale skin, hunger, fatigue, sleepiness, mood or behavior changes, headaches, blurry vision, inability to concentrate, confusion, restless sleep and/or nightmares.

Severe hypoglycemia symptoms include disoriented behavior, inability to awake from sleep, loss of consciousness, seizures, coma and even death.

Symptoms occur at different blood glucoses for different people and can also occur with a rapid drop in blood glucose. A blood glucose <70 mg/dL is indicative of impending hypoglycemia and needs to be treated quickly. Severe hypoglycemia symptoms usually occur when blood glucose is <50 mg/dL.

To treat hypoglycemia, the Rule of 15 is an easy tool to remember:

  • Drink or eat 15 grams of fast-acting carbohydrates
    (examples include 4 oz. juice, 4 oz. regular soda, 8 oz. Gatorade, 3 glucose tablets, or 1-2 tablespoons glucose gel)
  • Wait 15 minutes then recheck blood glucose
  • Repeat until blood glucose >80 mg/dL daytime or >100 mg/dL nighttime

If the hypoglycemic episode requires multiple courses of treatment or is occurring at nighttime, consider treating with 15 grams of slow-acting carbohydrates (examples include 8 oz. milk, 6 peanut butter or cheese crackers, 1 slice of bread with peanut butter or cheese, 4 oz. applesauce, 15 small pretzels or 3 graham crackers)

If an episode of severe hypoglycemia is occurring and someone is unable to eat or drink, cake icing should be rubbed inside the mouth cheek or an emergency injection of glucagon given and 911 called.

Hypoglycemia is dangerous and needs to be treated quickly. If mild to moderate hypoglycemic episodes are occurring more than 1-2 times per week or if any severe hypoglycemic episodes occur, it is important to discuss this with your diabetes provider promptly.